Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 491, NWS Dodge City, KS

September 25, 1996Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 25, 1996, 7:31 PM CDT for Barber County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 1996, 7:31 PM CDT (00:31 UTC)
Expired
Sep 25, 1996, 8:35 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 260031
SVRDDC
KSC007-260135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT WED SEP 25 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...EASTERN BARBER COUNTY
 
AT 728 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 4 MILES WEST OF MEDICINE LODGE MOVING EAST SOUTHEAST
AT 15 MPH. THIS STORM HAS A HISTORY...AND IS CAPABLE...OF PRODUCING
1 INCH HAIL AND 60 MPH WINDS.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BARBER STATE LAKE                           BY 740 PM CDT
  MEDICINE LODGE                              BY 740 PM CDT
  SHARON                                      BY 810 PM CDT

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

MCAVOY/NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:53 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 25, 3:53 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT WED SEP 25 1996

...MAIN FORECAST CHALLENGE IS TEMPERTURES AND PRECIPITATION CHANCE
AND FORM...

18Z SURFACE MAP INDICATING LOW PRESSURE DEVELOPING AND DEEPER THAN
PROGGED IN THE EXTREME WESTERN OKLAHOMA PANHANDLE. PREFER THE ETA
IN A MORE SOUTHERLY TRACK OF SFC FEATURE THROUGH THE PERIOD AS
STRONGEST WINDS ARE STILL ON BACK SIDE OF DIGGING CANADIAN UPPER
LOW.

FOR TONIGHT SFC LOW AND STRONG COLD FRONT WITH ATTENDANT LOW LEVEL
COVERGENCE...ABUNDANT SUNSHINE TODAY...AND 30H PROGGED JET MAX OVER SW
KS SHOULD ALLOW CAP TO BREAK FOR THUNDERSTORM DEVELOPMENT POSSIBLY
SEVERE ACROSS CWA. ATTM TORNADO WATCH HAS BEEN ISSUED TIL 10 PM
FOR ALL OF CWA. WENT 60 POP SHRA/TSRA ACROSS ENTIRE CWA.

CWA WILL BE ON COLD SIDE OF SFC SYSTEM THURSDAY THROUGH FRIDAY WITH
PLENTY OF LOW LEVEL MOISTURE AND LIFT PROVIDED BY STRONG S/W ROTATING
AROUND NORTHERN PLAINS UPPER LOW. WENT 50 POP RA IN CWA THURSDAY...60
POP RA THURSDAY NIGHT AND FRIDAY WITH FEATURE. BELIEVE MODELS ARE TOO
WARM ON TEMPS WITH SYSTEM THURSDAY THROUGH FRIDAY JUDGING BY SNOW
THAT HAS BROKEN OUT TODAY ACROSS THE NORTHERN ROCKIES AND NORTHERN
PLAINS WITH PROGGED 85H TEMPS OF +10. LEANED MORE TOWARD COLDER FAN
TEMPS AND THUS DID MENTION THE POSSIBILITY OF SNOW MIXING WITH RAIN
LATE THURSDAY NIGHT INTO FRIDAY MORNING. WENT BELOW GUIDANCE ON TEMPS
THROUGH ALL 4 PERIODS.

DDC  052/054 041/050 035  $656
GCK  052/054 041/050 035  656
EHA  051/053 040/050 036  656
LBL  052/054 041/050 035  656
HYS  054/054 040/050 034  566
P28  059/061 047/053 037  676

CICCONE

In the hours before

Special weather statement, Sep 25, 4:52 PM CDT, 2 hours 39 minutes before
KSZ030-031-043-044-045-046-061-062-063-064-065-066-074-075-076-
077-078-079-080-084-085-086-087-088-260545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
449 PM CDT (349 PM MDT) WED SEP 25 1996

...THE FIRST SNOW FLAKES OF THE SEASON MAY FALL LATE THURSDAY NIGHT INTO
FRIDAY MORNING...

A STRONG LOW PRESSURE AREA CENTERED IN THE EXTREME WESTERN OKLAHOMA
PANHANDLE WILL MOVE SOUTHEAST INTO TEXAS BY FRIDAY. COLDER AIR WILL
FILTER INTO SOUTHWEST KANAS LATE TONIGHT THROUGH SATURDAY BEHIND
THIS LOW PRESSURE AREA. THUNDERSTORMS TONIGHT WILL CHANGE TO SCATTERED
LIGHT RAIN THURSDAY. AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST FROM
THE NORTHERN PLAINS LIGHT RAIN WILL BECOME MORE WIDESPREAD THURSDAY
NIGHT INTO FRIDAY. WITH TEMPERATURES HOVERING AROUND 40 DEGREES THE
LIGHT RAIN MAY MIX WITH SOME LIGHT SNOW LATE THURSDAY NIGHT INTO FRIDAY
MORNING. WITH TEMPERATURES EXPECTED WELL ABOVE FREEZING ANY SNOW THAT
DOES FALL WILL NOT ACCUMULATE.

BY FRIDAY NIGHT THE LOW PRESSURE AREA SHOULD BE FAR ENOUGH EAST OF THE
REGION RESULTING IN CLEARING SKIES AND POSSIBLY THE FIRST FROST OR
FREEZE OF THE SEASON SATURDAY MORNING.

CICCONE
Special weather statement, Sep 25, 6:34 PM CDT, 57 minutes before
KSZ030-031-043>046-061>066-074>080-084>088-260300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  DODGE CITY KS
630 PM CDT WED SEP 25 1996

...TORNADO WATCH NUMBER 1058 CANCELLED FOR PARTS OF SOUTHWEST KANSAS...

AT 630 PM CDT A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM
PRATT TO COLDWATER TO BUTTERMILK. THIS LINE OF THUNDERSTORMS WILL
CONTINUE MOVING TOWARD THE SOUTHEAST THIS EVENING...AND THE THREAT OF
SEVERE WEATHER HAS ENDED WEPST OF THIS LINE. TORNADO WATCH NUMBER 1058
CONTINUES FOR PRATT...BARBER AND COMANCHE COUNTIES BUT HAS BEEN
CANCELLED FOR THE REMAINDER OF SOUTHWESTERN KANSAS.

01

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.